Hail, Barton
- When
- April 21, 8:09 PM CST to 8:10 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.360, -98.810
The report was relayed via MPing.
A couple of severe thunderstorms hit Central Kansas, more specifically Barton and Rice counties, with hail as large as ping pong balls. No damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A couple of severe thunderstorms hit Central Kansas, more specifically Barton and Rice counties, with hail as large as ping pong balls. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 21, 5:47 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Sun Apr 21 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 338 PM CDT Sun Apr 21 2019 It has been a warm and windy Easter Sunday across central, south central, and southeast Kansas. At the surface, an area of low pressure is centered over northwest Kansas ahead of a cold front extending across the Northern Plains from the Great Lakes region westward to the Rockies. A distinct dryline extends southward from the surface low through western/central Kansas and into the Oklahoma and Texas panhandles. Ahead of the dryline and front across the CWA, good mixing and a tightened pressure gradient have allowed for gusty south winds that have flirted with advisory criteria this afternoon, particularly in southeast Kansas. Combined with plenty of sunshine, the southerly flow has warmed temperatures into the low 80s areawide this afternoon. Heading into the evening and overnight period is when things begin to get more interesting as the dryline and front slowly progress east/southeast into central Kansas. Convergence along and ahead of these boundaries in concert with an uptick in available low-level moisture could produce some isolated thunderstorms this evening- overnight in central Kansas as the cap in this area erodes. Still think elsewhere in south central Kansas will remain under a strong cap throughout the evening preventing convective initiation. With 1500-2000J/kg of 0-1km MLCAPE and fairly steep 700mb-500mb lapse rates, cannot rule out a strong to marginally severe storm capable of wind gusts up to around 60mph or so. Shear looks marginal at best in the area of weakest convective inhibition, so thinking wind will be the primary threat though some hail up to around 1 inch cannot be completely ruled out. There is still some question regarding precip coverage during the day on Monday. Most models keep south central and southeast Kansas capped during the day on Monday, but the NAM, NAMNEST, and HIRES guidance are much more liberal with chances for isolated to scattered showers along and ahead of the frontal boundary during the day. Even if that turns out the be the case, only marginal instability would prevent widespread thunder in favor of just a few rain showers during the day. Given the uncertainty, felt it was worth including a slight chance mention in the forecast. Monday night through Tuesday, another shortwave will bring better chances for rain showers and thunderstorms to southern Kansas. The threat for severe storms looks low throughout this period, however. Temperatures will be much cooler on Tuesday with highs expected to range in the low to mid 60s area-wide as a result of much lower thickness values, sky cover, and boundary layer cold air advection over the area for much of the day. .LONG TERM...(Wednesday through Sunday) Issued at 338 PM CDT Sun Apr 21 2019 The forecast becomes much more quiet in the long term once precip ends for most of the area on Tuesday night. Models have been fairly consistent depicting a mid/upper low that will move across the Southern Plains Wednesday-Thursday. Guidance keeps this system and most, if not all, of its associated precip south of the Kansas/Oklahoma border leaving central, south central, and southeast Kansas dry. A warming trend in temperatures will commence beginning on Wednesday, with highs gradually increasing each day from the low 70s on Wednesday to the low 80s next weekend. Behind the Southern Plains mid/upper low during the middle of the week, a ridging pattern will take over continuing the dry tend until the weekend. Early indications are that a couple of shortwaves could bring chances for showers/thunderstorms overnight Friday night and again Saturday night, but confidence is rather low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 647 PM CDT Sun Apr 21 2019 VFR conditions are expected for most locations over the next 24 hours. A cold front and dryline will gradually push into central KS this evening, with convection over the high plains slowly propagating east into areas along and north of Interstate 70 later this evening. So will include a VCTS for the KRSL/KGBD and KSLN taf sites. Will also go with a tempo group for the KRSL taf, as once TSRA moves into the area, it may produce some gusty winds and reduce vsbys to MVFR for some short periods. Cold front will make slow progress to the S-SE late tonight into early on Mon, with a wind shift expected to the NW. there is some hints at some MVFR or possibly some IFR cigs over SE KS just ahead of the front, so will mention some scattered lower clouds for now. Ketcham && .FIRE WEATHER... Issued at 338 PM CDT Sun Apr 21 2019 Fire weather concerns will remain low over the next week with beneficial rainfall expected across the area from multiple chances of showers and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 76 50 63 / 10 10 40 40 Hutchinson 56 73 47 63 / 30 10 30 30 Newton 57 73 47 62 / 20 10 40 30 ElDorado 60 76 49 62 / 20 20 40 50 Winfield-KWLD 61 77 51 63 / 10 20 60 60 Russell 53 67 43 65 / 30 10 10 10 Great Bend 53 69 44 64 / 30 10 10 20 Salina 56 72 47 65 / 50 10 10 20 McPherson 55 72 47 63 / 40 10 30 20 Coffeyville 62 77 54 63 / 10 20 60 70 Chanute 61 76 52 62 / 20 20 40 60 Iola 61 76 51 61 / 20 20 40 60 Parsons-KPPF 62 76 54 62 / 10 20 50 70 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...Ketcham FIRE WEATHER...TAV
Hazardous Weather Outlook National Weather Service Wichita KS 502 PM CDT Sun Apr 21 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 502 PM CDT Sun Apr 21 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Wind gusts of 40-50 mph will be common this afternoon and early evening along and east of the Kansas Turnpike. Isolated evening thunderstorms may bring nickel to quarter sized hail and wind gusts to around 60 mph across portions of central Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic chances for thunderstorms will be possible Monday evening and Monday night in south central and southeast Kansas. A few strong storms with small hail and gusty winds will remain possible, although the threat for organized severe weather appears low at this time. A slight chance for thunderstorms may linger in far southeast Kansas during the day on Tuesday. Thunderstorm chances increase again area-wide on Friday night, though confidence in this period is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 829 PM CDT Sun Apr 21 2019 KSZ047-220200- Barton KS- 829 PM CDT Sun Apr 21 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Barton County in central Kansas... * Until 900 PM CDT. * At 828 PM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from 10 miles south of Osborne to Milberger...and moving northeast at 40 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Hoisington, Olmitz, Galatia, Susank and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 9903 3870 9853 3852 9855 3847 9903 TIME...MOT...LOC 0129Z 243DEG 36KT 3929 9871 3871 9893 METZGER
Special Weather Statement
National Weather Service Wichita KS
833 PM CDT Sun Apr 21 2019
KSZ032-220215-
Russell KS-
833 PM CDT Sun Apr 21 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 915 PM CDT.
* At 832 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from 6 miles north of Luray to Milberger...and moving
east at 40 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with these storms.
* Locations impacted include...
Russell, Wilson, Lucas, Luray, Dorrance, Milberger, Bunker Hill,
Waldo, Wilson State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9890 3913 9849 3889 9848 3874 9848
3870 9849 3870 9904
TIME...MOT...LOC 0133Z 249DEG 34KT 3921 9868 3873 9889
METZGERSpecial Weather Statement National Weather Service Wichita KS 856 PM CDT Sun Apr 21 2019 KSZ033-220245- Lincoln KS- 856 PM CDT Sun Apr 21 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Lincoln County in central Kansas... * Until 945 PM CDT. * At 853 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northeast of Lucas, or 16 miles west of Lincoln...moving east at 40 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lincoln, Sylvan Grove, Beverly, Barnard and Ash Grove. LAT...LON 3922 9793 3900 9793 3896 9848 3922 9849 TIME...MOT...LOC 0155Z 249DEG 33KT 3911 9844 METZGER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 5 SW ASH GROVE 39.11N 98.40W
04/21/2019 M0.50 INCH LINCOLN KS TRAINED SPOTTER
PEA TO HALF INCH SIZED HAIL.
&&
BDKThe Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
3 hail. Local standard time, as filed.
The report was relayed via MPing.
The hail size ranged from quarters to ping pong balls.
The hail size ranged from quarters to ping pong balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820666, 820667, 820669.